Clinical Twisters: Did medications cause fall?

February 21, 2005

A frail, thin 85-year-old woman, T.C., is brought to your emergency department after a fall in which she broke her arm. T.C.'s blood pressure is 70/60, heart rate = 60. Her temperature is normal, but she appears confused. Lab values were normal except serum sodium = 119 mEq/L, serum osmolality = 235 mOsm/kg. Current medications include ibuprofen 400 mg t.i.d. for arthritis, atenolol 25 mg, and fluoxetine 20 mg q.d. The resident asks whether any medications could be causing T.C.'s symptoms. What do you report?

A frail, thin 85-year-old woman, T.C., is brought to your emergency department after a fall in which she broke her arm. T.C.'s blood pressure is 70/60, heart rate = 60. Her temperature is normal, but she appears confused. Lab values were normal except serum sodium = 119 mEq/L, serum osmolality = 235 mOsm/kg. Current medications include ibuprofen 400 mg t.i.d. for arthritis, atenolol 25 mg, and fluoxetine 20 mg q.d. The resident asks whether any medications could be causing T.C.'s symptoms. What do you report?

T.C.'s fall is probably due to orthostatic hypotension. Hypotension occurs more frequently in elderly people; they are also more prone to adverse effects of antihypertensive medications. Beta-blockers, such as atenolol, may inhibit T.C.'s ability to respond appropriately to abrupt BP changes. SSRIs are typically considered "safe" but are associated with a similar rate of falls in the elderly as some anticholinergics.

Her more severe problem-confusion or delirium-is also multifactorial. Hyponatremic patients can present with varied symptoms, e.g., orthostasis and changes in mental status. T.C.'s serum sodium and osmolality indicate hyponatremia, which can result from syndrome of inappropriate ADH secretion (SIADH) or renal failure. Renal failure is unlikely with other lab results being normal but should be considered in patients taking NSAIDs. With her recent fall, a subdural hematoma should be ruled out; it can cause SIADH and/or mental status changes. Fluoxetine is the more likely culprit. SSRIs can cause SIADH, especially in elderly patients. Fluoxetine has a long half-life and a metabolite; both can accumulate in older patients, increasing adverse effects.

All three medications could potentially cause problems-especially confusion. Atenolol in the elderly can cause hypotension, confusion, depression, and other side effects. Although the dose appears appropriate, this patient is experiencing confusion and a low BP and heart rate. Not knowing precisely why she is taking this beta-blocker, I'd refer her to the prescribing physician for evaluation and possibly a change of medications. Beta-blockers should not be abruptly discontinued.

Ibuprofen is also a likely cause of problems. Side effects in the general population include GI bleeding, headache, and fluid retention, among others; in the geriatric population GI ulceration ≤ 60%. Adverse CNS effects-confusion, agitation, or hallucinations-can occur at much lower doses and with greater frequency. The lowest effective dose for short periods of time is recommended. It is important to note all NSAIDs reduce platelet adhesion and can drastically affect blood-clotting time.

The hyponatremia and hyposmolality could be due to fluid retention caused by ibuprofen or fluoxetine. SIADH can be caused by fluoxetine, presenting as decreased serum sodium and osmolarity. CNS reactions include confusion, drowsiness, anxiety, and dizziness. A dose reduction may alleviate potential problems.

H. Graham McNeil, Pharm.D., FASCPPresident/OwnerFirst Pharmacy ManagementKnoxville, Tenn.

Are you puzzled by a clinical situation that would make a good topic for this column? Or do you relish an opportunity to test your skill in resolving a clinical challenge? Please send us a clinical scenario or indicate your interest in providing us with a patient assessment by e-mailing us at drugtopics@advanstar.com
or fax us at (973) 847-5303.